Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Epilepsy due to angioma in temporal lobe, anxiety, stress, partial seizure. Treatment ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hello. I am a 47 year old woman. I have epilepsy due to a venous angioma and cavernous angioma in my temporal lobe. I am on carbazepine-very low dose because I have a hard time dealing with the side effects. It however has been very effective, until last had been two years since my last seizure. One year ago I had bypass surgery, my lower aorta was replaced. Just over two months ago my husband passed away. I have been on lorazepam as needed for the stress symptoms...but it also is very low dose. .5 mg pills as needed. Only needed occasionally lately. My chest has been hurting (pressure)-not horrible, especially in the afternoon and evening. The lorazepam seems to help that. Last saturday, I had a partial seizure. I did not lose consciousness but it lasted for a couple of minutes. The physician assistant increased my dose from 150 bid to 225 bid after that. My daughter timed it. My chest still hurts, my blood pressure is up. It is usually about 105/70. I found my late husband's cuff and it is now 150/95 tonite. Can epilepsy (active seizures) make the grief and anxiety worse? What can I do?
Posted Mon, 23 Apr 2012 in Epilepsy
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query. Anxiety is common in patients with epilepsy and more than half patients of epilepsy have worsening anxiety neurosis. The highest rates of anxiety, are reported in patients with chronic, refractory seizure disorders. In such cases, we often prescribe pregabalin which is used as an adjunct for partial seizures and it has been an effective, rapidly active, and safe treatment for generalized anxiety disorder. You can talk to your healthcare provider regarding this drug.

Secondly, this chest pain can be due to cardiac causes, anxiety neurosis or GERD (gastroesophageal reflux disease). Bypass surgery does not cure coronary artery disease and does not affect the process of atherosclerosis. A person can still develop blockages in the new blood vessels that are used to bypass blocked arteries or in the original coronary arteries.

So get a repeat evaluation done from your cardiologist. Also since you have worsening of symptoms in evening and at night, hence acid reflux can also be responsible for the symptoms. It should go away with the right treatment and the following lifestyle measures:

1)     Try raising the head of your bed about four inches with blocks.

2)     It also might help to avoid eating or drinking for two hours before you lie down. Also avoid taking two or three heavy meals. Instead, take regular frequent small meals. Avoid taking tea or coffee prior to bedtime and concentrate more on a healthy diet.

3)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods. Further, avoid eating any junk food or oily, spicy food. Take a healthy, balanced and nutritious diet consisting more of fruits, salads, soups and raw vegetables (after proper washing). Also increase the protein content in your diet instead of carbohydrates and fats. An advice from a dietitian will be helpful.

4)     Also take some antacid but if the symptoms are severe, then you may need drugs like proton pump inhibitors like omeprazole after consulting your doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Epilepsy due to angioma in temporal lobe, anxiety, stress, partial seizure. Treatment ? 17 hours later
If the anxiety is a result of the loss of my husband and grief, could it have caused the seizure? If the chest pain and anxiety are a result of that, will the temporal lobe issues make the grief and stress worse? Or am I just a hypochondriac in the event that there is no cardiac or gerd issue? I already limit my caffeine to one coffee in the morning, and i am almost completely vegetarian.
Answered by Dr. Jasvinder Singh 3 hours later

Thanks for writing back.

Your symptoms seem more likely due to anxiety rather than any organic/ pathological cause. Hence it is better to take the opinion of a psychiatrist also after ruling out cardiac causes.

There are many triggers of seizures in epilepsy like medicines, alcohol withdrawal, drug use etc.

Some studies indicate that emotional stresses such as worry, anxiety, and anger may cause seizures, especially if combined with fatigue or chronic sleep loss.

It can be a vicious cycle of stress- seizures and acid reflux and the symptoms may be due to that but before blaming it, it is always better to rule out cardiological causes since you have a history of bypass as well.

Any stressful event can trigger GERD and the extreme stress that you are having can be triggering it but cardiac issues are not related to anxiety.

Follow the above mentioned treatment options for GERD for a relief from symptoms.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor